Odd order cases of the logarithmically averaged Chowla conjecture
Journal de Théorie des Nombres de Bordeaux, Volume 30 (2018) no. 3, pp. 997-1015.

A famous conjecture of Chowla states that the Liouville function λ(n) has negligible correlations with its shifts. Recently, the authors established a weak form of the logarithmically averaged Elliott conjecture on correlations of multiplicative functions, which in turn implied all the odd order cases of the logarithmically averaged Chowla conjecture. In this note, we give a new proof of the odd order cases of the logarithmically averaged Chowla conjecture. In particular, this proof avoids all mention of ergodic theory, which had an important role in the previous proof.

Une conjecture bien connue de Chowla affirme que les corrélations des translatés de la fonction λ(n) de Liouville sont asymptotiquement nulles. Dans un article récent, les auteurs ont démontré un résultat partiel en direction de la conjecture d’Elliott logarithmiquement pondérée concernant les corrélations des fonctions multiplicatives, qui à son tour implique tous les cas de la conjecture de Chowla avec un nombre impair de translatés. Dans cet article, nous donnons une nouvelle démonstration de ce dernier résultat sur la conjecture de Chowla. En particulier, celle-ci évite l’usage de la théorie ergodique qui joue un rôle crucial dans notre démonstration précédente.

Published online:
DOI: 10.5802/jtnb.1062
Classification: 11N37
Keywords: Liouville function, Chowla’s conjecture, Gowers uniformity norms
Terence Tao 1; Joni Teräväinen 2

1 Department of Mathematics, UCLA 405 Hilgard Ave Los Angeles CA 90095, USA
2 Department of Mathematics and Statistics University of Turku 20014 Turku, Finland
     author = {Terence Tao and Joni Ter\"av\"ainen},
     title = {Odd order cases of the logarithmically averaged {Chowla} conjecture},
     journal = {Journal de Th\'eorie des Nombres de Bordeaux},
     pages = {997--1015},
     publisher = {Soci\'et\'e Arithm\'etique de Bordeaux},
     volume = {30},
     number = {3},
     year = {2018},
     doi = {10.5802/jtnb.1062},
     language = {en},
     url = {https://jtnb.centre-mersenne.org/articles/10.5802/jtnb.1062/}
TI  - Odd order cases of the logarithmically averaged Chowla conjecture
JO  - Journal de Théorie des Nombres de Bordeaux
PY  - 2018
DA  - 2018///
SP  - 997
EP  - 1015
VL  - 30
IS  - 3
PB  - Société Arithmétique de Bordeaux
UR  - https://jtnb.centre-mersenne.org/articles/10.5802/jtnb.1062/
UR  - https://doi.org/10.5802/jtnb.1062
DO  - 10.5802/jtnb.1062
LA  - en
ID  - JTNB_2018__30_3_997_0
ER  - 
%0 Journal Article
%T Odd order cases of the logarithmically averaged Chowla conjecture
%J Journal de Théorie des Nombres de Bordeaux
%D 2018
%P 997-1015
%V 30
%N 3
%I Société Arithmétique de Bordeaux
%U https://doi.org/10.5802/jtnb.1062
%R 10.5802/jtnb.1062
%G en
%F JTNB_2018__30_3_997_0
Terence Tao; Joni Teräväinen. Odd order cases of the logarithmically averaged Chowla conjecture. Journal de Théorie des Nombres de Bordeaux, Volume 30 (2018) no. 3, pp. 997-1015. doi : 10.5802/jtnb.1062. https://jtnb.centre-mersenne.org/articles/10.5802/jtnb.1062/

[1] Jean Bourgain; Peter Sarnak; Tamar Ziegler Disjointness of Moebius from horocycle flows, From Fourier analysis and number theory to Radon transforms and geometry (Developments in Mathematics) Volume 28, Springer, 2013, pp. 67-83 | Zbl: 1336.37030

[2] Sarvadaman Chowla The Riemann hypothesis and Hilbert’s tenth problem, Mathematics and its Applications, Volume 4, Gordon and Breach Science Publishers, 1965 | Zbl: 0133.30003

[3] Peter D. T. A. Elliott On the correlation of multiplicative functions, Notas Soc. Mat. Chile, Volume 11 (1992) no. 1, pp. 1-11 | Zbl: 0810.11055

[4] Nikos Frantzikinakis Ergodicity of the Liouville system implies the Chowla conjecture, Discrete Anal., Volume 2017 (2017), 19, 41 pages (Art. ID 19, 41 pages) | Zbl: 1404.11118

[5] Nikos Frantzikinakis An averaged Chowla and Elliott conjecture along independent polynomials, Int. Math. Res. Not., Volume 2018 (2018) no. 12, pp. 3721-3743

[6] Nikos Frantzikinakis; Bernard Host The logarithmic Sarnak conjecture for ergodic weights, Ann. Math., Volume 187 (2018) no. 3, pp. 869-931 | Zbl: 1400.11129

[7] Nikos Frantzikinakis; Bernard Host; Bryna Kra Multiple recurrence and convergence for sequences related to the prime numbers, J. Reine Angew. Math., Volume 611 (2007), pp. 131-144 | Zbl: 1126.37005

[8] John Friedlander; Henryk Iwaniec Opera de cribro, Colloquium Publications, Volume 57, American Mathematical Society, 2010 | Zbl: 1226.11099

[9] Ben Green; Terence Tao An inverse theorem for the Gowers U 3 -norm, with applications, Proc. Edinb. Math. Soc., Volume 51 (2008) no. 1, pp. 73-153 | Zbl: 1202.11013

[10] Ben Green; Terence Tao Linear equations in primes, Ann. Math., Volume 171 (2010), pp. 1753-1850

[11] Ben Green; Terence Tao The Möbius function is strongly orthogonal to nilsequences, Ann. Math., Volume 175 (2012) no. 2, pp. 541-566

[12] Ben Green; Terence Tao; Tamar Ziegler An inverse theorem for the Gowers U s+1 [N]-norm, Ann. Math., Volume 176 (2012) no. 2, pp. 1231-1372 | Zbl: 1282.11007

[13] Godfrey H. Hardy; John E. Littlewood Some problems of ‘Partitio numerorum’; III: On the expression of a number as a sum of primes, Acta Math., Volume 44 (1923) no. 1, pp. 1-70 | Zbl: 48.0143.04

[14] Wassily Hoeffding Probability inequalities for sums of bounded random variables, J. Am. Stat. Assoc., Volume 58 (1963), pp. 13-30 | Zbl: 0127.10602

[15] Imre Kátai A remark on a theorem of H. Daboussi, Acta Math. Hung., Volume 47 (1986), pp. 223-225 | Zbl: 0607.10034

[16] Anh Ngoc Le Nilsequences and multiple correlations along subsequences (2017) (https://arxiv.org/abs/1708.01361)

[17] Alexander Leibman Nilsequences, null-sequences, and multiple correlation sequences, Ergodic Theory Dyn. Syst., Volume 35 (2015) no. 1, pp. 176-191 (corrected version available at people.math.osu.edu/leibman.1/preprints/msqx.pdf) | Zbl: 1351.37005

[18] Kaisa Matomäki; Maksym Radziwiłł Multiplicative functions in short intervals, Ann. Math., Volume 183 (2016) no. 3, pp. 1015-1056 | Zbl: 1339.11084

[19] Kaisa Matomäki; Maksym Radziwiłł; Terence Tao An averaged form of Chowla’s conjecture, Algebra & Number Theory, Volume 9 (2015), pp. 2167-2196

[20] Terence Tao The logarithmically averaged Chowla and Elliott conjectures for two-point correlations, Forum Math. Pi, Volume 4 (2016), 8, 36 pages (Art. ID e8, 36 pages) | Zbl: 1383.11116

[21] Terence Tao Equivalence of the logarithmically averaged Chowla and Sarnak conjectures, Number theory—Diophantine problems, uniform distribution and applications, Springer, 2017, pp. 391-421 | Zbl: 06919988

[22] Terence Tao; Joni Teräväinen The structure of logarithmically averaged correlations of multiplicative functions, with applications to the Chowla and Elliott conjectures (2017) (to appear in Duke Math. J., https://arxiv.org/abs/1708.02610)

[23] Terence Tao; Van H. Vu Additive combinatorics, Cambridge Studies in Advanced Mathematics, Volume 105, Cambridge University Press, 2006 | Zbl: 1127.11002

Cited by Sources: